BETA Blog

8 things to know about lipodystrophy and HIV

lipodystrophy

HIV medications, and possibly inflammation caused by HIV itself, can cause some unwanted and undesirable changes in the bodies of people living with HIV.

Many people are familiar with the look of “facial wasting”—a sign of the disease prominent in the early days of the epidemic when toxic HIV medications were believed to cause people to lose the fat in their cheeks and other parts of their face. Or the confusing development of a prominent belly—even when there was severe loss of fat in other parts of the body like the legs and arms. These kinds of changes are referred to as lipodystrophy.

Many people may think that lipodystrophy is a thing of the past. But changes in body composition and body fat distribution affect many people living with HIV still. What should people living with HIV know about lipodystrophy? Steven Grinspoon, MD, professor of medicine from Massachusetts General Hospital, talked about what we know about lipodystrophy in this video from Program for Wellness Restoration. Here’s what we learned.

What is lipodystrophy?

Lipodystrophy isn’t one particular ailment: it’s actually a constellation of signs and symptoms that people living with HIV can experience. Lipodystrophy can include loss of fat under the skin (e.g., on the face, arms, legs, and other places on the body), development of a “buffalo hump,” and/or increased abdominal fat. The abdominal fat gains that people experience are actually deep inside the organ cavity, what medical providers call “visceral fat.” People living with HIV can experience one, both, or a combination of these types of fat changes.

What causes lipodystrophy?

It’s not yet known exactly what causes lipodystrophy, although there are some pretty good theories. The first is that lipodystrophy is caused by inflammation from HIV. People living with HIV have more inflammation in their bodies than people who are HIV-negative, even if they’re successfully treated with antiretrovirals.

Read more about HIV inflammation, and what causes it, in this BETA article by Dr. Joanna Eveland.

The other idea is that lipodystrophy is caused by HIV medications. There isn’t a consensus about which ones might be culprits, but there are some that are more clearly possible culprits than others. Any nucleoside transcriptase inhibitors that were mitochondrial toxins such as d4T caused lipoatrophy. Other rarely-used antiretrovirals that are culprits are AZT and didanosine (ddl).

What’s the problem with lipodystrophy?

Lipodystrophy may be undesirable for cosmetic reasons—but also for health reasons. The fat that people may lose under their skin is actually a good place for fat to be stored: It’s a source of “back-up” energy that the body can use. The visceral fat that people with lipodystrophy gain in their abdomen is problematic. Visceral fat can cause problems with people’s metabolism—like high cholesterol, high triglycerides, cardiovascular events, and insulin resistance. People develop visceral fat around their gastrointestinal organs and the liver, and it is very difficult to get rid of. It can almost be like an additional organ that people develop, and you can’t get rid of it by liposuction because it’s too close to people’s vital organs.

“There is an emotional component to facial wasting, because it forces us to address our own vanity, as well as the very real, physical results of HIV medications, which often affect people who have had no other manifestations of the disease.”

Mark S. King, blog author of MyFabulousDisease.com

What are the treatments for abdominal fat?

A drug called tesamorelin (Egrifta) can help people reduce abdominal/visceral fat. Tesamorelin is a drug that stimulates a person’s pituitary gland to increase its production and release of something called “growth hormone.” Growth hormone is naturally produced by the body, and most of it is produced at night. People living with HIV have lower production of growth hormone, especially people living with HIV with abdominal fat. So augmenting growth hormone does help people living with HIV reduce their abdominal fat. Tesamorelin works in about 70% of people who take it.

Tesamorelin is a drug that needs to be injected into the skin of the belly area—once a day, every day (people self-administer the drug, at home).

Diet and exercise will usually not significantly change abdominal fat changes, but can help when used in combination with tesamorelin.

What are the treatments for facial wasting?

People who lose fat in their face can use facial fillers (Radiesse and Sculptra) to replace fat lost by facial wasting. Because these two different facial fillers work differently and for different lengths of time, they can be used in combination or one at a time. Both are semi-permanent solutions, administered by a dermatologist, that may require additional treatments every few years.

Read more about how facial fillers can be used to treat facial wasting.

Are these treatments covered by insurance?

Many insurance companies do pay for lipodystrophy treatments, as do Medicare and Medicaid. If your insurance company does not, the company that manufactures Egrifta has a process that can provide patient assistance. (Check http://www.egrifta.com/Patients/EgriftaAssistSupport.aspx for more information.)

Is lipodystrophy still a problem—even for people who never took meds like d4T or AZT?

Some people may believe that lipodystrophy is a thing of the past. But it still can happen to people, even if they’ve never taken some of the older, more toxic HIV medications like AZT or d4T. The important thing to remember is that people should not delay or stop HIV treatment because they’re worried about how their body might change. The earlier you start HIV treatment, and the more consistently you take medications to keep your viral load low, the better your overall health and immune functioning is going to be. Some people living with HIV on therapy never develop lipodystrophy, though. Clinicians can’t predict who will develop it, and who won’t. There are things you can do, if you’re worried about developing lipodystrophy.

What should people who haven’t developed—but may be worried about—lipodystrophy know?

If you have recently started HIV therapy, or are otherwise worried about developing lipodystrophy, take a waist circumference measurement (or have your doctor do one). This way, you’ll have a baseline to compare any changes that happen to. Your doctor will also probably do some other assessments like take a baseline glucose (sugar) and lipid level. Those can then be tracked every six months or so.

If you notice any changes, or your doctor does, you can be proactive and talk about diet changes or other strategies like tesamorelin for treatment. It’s better to start therapy early if you can, rather than wait until it develops into more severe lipodystrophy.